Alert archive / Pennsylvania / Tornado Warnings in 2023

Tornado Warning 4, NWS State College, PA

July 2, 2023Dauphin County, Perry County, Pennsylvania

NWS State College, PA issued this tornado warning at Jul 2, 2023, 3:43 PM EDT for Dauphin County, Perry County, Pennsylvania. It was in force for 32 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2023, 3:43 PM EDT (19:43 UTC)
Expired
Jul 2, 2023, 4:15 PM EDT
In force
32 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Dauphin County, PA, Perry County, PA

The radar

The State College radar (KCCX), 102 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 3:44 PM EDTTORNADO1 Se Liverpool, PANWS survey confirms a brief EF-0 tornado occurred in Millersburg PA downing trees on Route 147 and Shippen Dam Rd. Est max wind 75 mph. Length 0.91 mi. Width 50 yds.
Jul 2, 3:50 PM EDTTSTM WND DMGLiverpool, PAPhotos of tree with a snapped trunk. Time estimated by radar.
Jul 2, 3:50 PM EDTTSTM WND DMGLiverpool, PAPhotos of tree with a snapped trunk. Time estimated by radar.
Jul 2, 3:57 PM EDTTSTM WND DMG3 Sw Berrysburg, PAReports of multiple trees down in Upper Paxton and Mifflin Townships. Time estimated by radar.
Jul 2, 3:57 PM EDTTSTM WND DMG3 Sw Berrysburg, PAReports of multiple trees down in Upper Paxton and Mifflin Townships. Time estimated by radar.
Jul 2, 4:00 PM EDTFUNNEL CLOUDElizabethville, PAFunnel cloud reported for about 15-20 seconds.
Jul 2, 4:00 PM EDTFUNNEL CLOUDElizabethville, PAFunnel cloud reported for about 15-20 seconds.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2023-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2023-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

492 
WFUS51 KCTP 021943
TORCTP
PAC043-099-022015-
/O.NEW.KCTP.TO.W.0004.230702T1943Z-230702T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service State College PA
343 PM EDT Sun Jul 2 2023

The National Weather Service in State College PA has issued a

* Tornado Warning for...
  Northwestern Dauphin County in south central Pennsylvania...
  Northeastern Perry County in south central Pennsylvania...

* Until 415 PM EDT.
    
* At 342 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Millersburg, moving east at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Elizabethville around 400 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Berrysburg, Liverpool and Enders.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4048 7677 4052 7702 4056 7704 4060 7701
      4061 7690 4061 7676
TIME...MOT...LOC 1942Z 274DEG 24KT 4056 7698 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

DeVoir/Guseman/Colbert
2 follow-up statements
102 
WWUS51 KCTP 021955
SVSCTP

Severe Weather Statement
National Weather Service State College PA
355 PM EDT Sun Jul 2 2023

PAC099-022004-
/O.CAN.KCTP.TO.W.0004.000000T0000Z-230702T2015Z/
Perry PA-
355 PM EDT Sun Jul 2 2023

...THE TORNADO WARNING FOR NORTHEASTERN PERRY COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of Perry County, and the warning has been cancelled for eastern 
Perry County.

LAT...LON 4048 7677 4052 7694 4054 7693 4057 7693
      4061 7690 4061 7676
TIME...MOT...LOC 1954Z 274DEG 24KT 4055 7687 

$$

PAC043-022015-
/O.CON.KCTP.TO.W.0004.000000T0000Z-230702T2015Z/
Dauphin PA-
355 PM EDT Sun Jul 2 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
NORTHWESTERN DAUPHIN COUNTY...
    
At 354 PM EDT, a severe thunderstorm capable of producing a tornado 
and 1 inch diamter hail was located over Elizabethville, moving east 
at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Elizabethville around 400 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Berrysburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4048 7677 4052 7694 4054 7693 4057 7693
      4061 7690 4061 7676
TIME...MOT...LOC 1954Z 274DEG 24KT 4055 7687 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

DeVoir/Guseman/Colbert
651 
WWUS51 KCTP 022012
SVSCTP

Severe Weather Statement
National Weather Service State College PA
412 PM EDT Sun Jul 2 2023

PAC043-022021-
/O.EXP.KCTP.TO.W.0004.000000T0000Z-230702T2015Z/
Dauphin PA-
412 PM EDT Sun Jul 2 2023

...THE TORNADO WARNING FOR NORTHWESTERN DAUPHIN COUNTY WILL EXPIRE AT
415 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
State College PA.

LAT...LON 4048 7677 4052 7694 4054 7693 4057 7693
      4061 7690 4061 7676
TIME...MOT...LOC 2011Z 274DEG 24KT 4054 7673 

$$

DeVoir

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this tornado warning went out at Jul 2, 2:44 PM EDT, 59 minutes earlier.

Area forecast discussion, Jul 2, 2:44 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service State College PA
244 PM EDT Sun Jul 2 2023

.SYNOPSIS...
A slow moving upper level trough over the midwest will push
through Pennsylvania early next week. High pressure will build
over the region for the middle of the week, then a cold front is
likely to push into the area next Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Mid level shortwave tracking through Central and NC Mountains at
mid afternoon with meager lapse rates across central and
northern PA. Farther south, clouds and less than impressive llvl
lapse rates continue to hinder development of more intense
convection, despite MUCAPEs exceeding 2000 J/kg over my
southeast. It doesn't appear the inhibition will be overcome
anytime soon, as a promising cluster of storms that developed
west of Martinsburg WV predictably propogated E then SE into the
most unstable air mass before weakening west of Baltimore. It
isn't until you get to far southwest Virginia where deep
convection is occurring.

For the balance of the afternoon and evening, we'll continue to
see fairly widespread showers across central and northern PA
with embedded heavy downpours. Increasing bulk shear should help
to maintain progressive cells, but similar to Saturday we'll
watch for rates in urban areas for potential drainage problems.
FF guidance over my area is lowest over the Endless Mountain
region, making it more susceptible than other areas for locally
heavy rainfall.

Deep upper trough approaching from the midwest this evening
while surface low tracks across the Lower Grt Lks. Earlier
thinking for thick cloud cover limiting heating across northern
PA holds, while breaks of sunshine in the advancing warm sector
may still result in the threat of late day severe weather
across southern PA, where modest capes and a ribbon of 35-40kt
mid level winds are progged late this afternoon. Model RH fields
indicate the Lower Susq Valley stands the best chance for
breaks of sunshine and the bulk of convection- allowing models
indicate this part of the state will be susceptible to a round
of strong tsra between 20Z-23Z. The combination of instability,
decent large scale forcing and pwats approaching 2 inches
supports the potential of torrential downpours in spots this
afternoon. Latest FFG and max/mean qpf from the HREF indicates
the best chance of localized flooding would be across the
northern half of the state this afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
A period of large scale subsidence, as inferred by model
500-300mb qvec convergence fields, overspreads the region this
evening behind exiting shortwave, resulting in decreasing
showers by mid to late evening. However, scattered showers and
even some embedded thunder may again overspread the region from
the west late tonight into Monday morning associated with
approaching upper trough/cold front. It will remain muggy and
expect areas of fog to develop where it rained this afternoon.

The upper trough and associated cold front are progged to push
into Central PA Monday, accompanied by a good deal of cloud
cover and fairly widespread PM convection. Moderate
destabilization ahead of the cold front could support a few
stronger thunderstorms during the afternoon across the southeast
counties. The upper trough should begin to lift out by Tuesday,
resulting in a mostly sunny and warmer 4th of July. However,
lingering cool air aloft could result in an isolated PM
shower/tsra per latest ensemble plumes.

Showers once again decrease by late Monday night with loss of
diurnal heating and drier air will be slowly working in from the
GLAKS and Ohio Valley. Expect areas of fog once again on Tuesday
morning.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The large scale troughing that has dominated our weather as of
late will be replaced by upper level ridging for the beginning
of the extended period. This will allow for temperatures to rise
through the middle of the week. While showers and thunderstorms
will remain possible on Tuesday, Wednesday and Thursday will be
considerably drier with only widely scattered showers and
storms expected. Afternoon highs should reach the mid 80s-lower
90s range for most of central PA Wednesday and Thursday.

Ensembles build an upper trough axis back towards the
northeastern CONUS as we approach the weekend, shunting upper
ridging back towards the south- central and southwestern states.
This should gradually lower daytime highs over time, with
convective coverage increasing once again.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Showers have developed across northern and western portions of
the area, but no lightning has been observed yet. Still
expecting some thunderstorms to develop later in the afternoon,
especially across the southern tier. Low ceilings remain in
place at BFD and JST and will persist through most of the
forecast period. Other sites will likely experience restrictions
in any thunderstorms or heavier showers, but confidence in
timing is low so decided to hold off on including lower cigs and
visibilities in the 18Z TAF package.

Low ceilings are likely to persist, especially across the west
through the night and into the morning, along with the potential
for some fog.

Outlook...

Mon-Thurs...Sct PM tsra could lead to some restrictions.
Activity expected to taper off a bit Tuesday into Wed.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Fitzgerald
NEAR TERM...DeVoir/Fitzgerald
SHORT TERM...DeVoir/Fitzgerald
LONG TERM...Jurewicz/Bauco
AVIATION...Bauco
Hazardous weather outlook, Jul 2, 5:31 AM EDT, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
531 AM EDT Sun Jul 2 2023

PAZ010>012-017>019-024>027-033>035-041-042-045-046-049>053-030945-
Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Somerset-Bedford-
Fulton-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-
531 AM EDT Sun Jul 2 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds and torrential
downpours are possible in a few locations this afternoon or early
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-036-056>059-063>066-030945-
Juniata-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-
York-Lancaster-
531 AM EDT Sun Jul 2 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
torrential downpours are possible this afternoon or early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms with gusty winds and small hail
are possible Monday afternoon or early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-037-030945-
Warren-McKean-Potter-Tioga-
531 AM EDT Sun Jul 2 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Torrential downpours could produce flooding in a few spots this
afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 2, 3:05 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service State College PA
305 PM EDT Sun Jul 2 2023

PAZ028-056-057-021930-
Perry PA-Juniata PA-Dauphin PA-
305 PM EDT Sun Jul 2 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DAUPHIN...
NORTHEASTERN JUNIATA AND NORTHEASTERN PERRY COUNTIES THROUGH 330 PM
EDT...

At 304 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Lewistown, moving east at 25 mph. Radar showed some
rotation with this cell as well.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Millersburg, Liverpool, Thompsontown, Millerstown and East Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4052 7735 4060 7733 4064 7694 4063 7694
      4063 7695 4061 7693 4049 7692
TIME...MOT...LOC 1904Z 268DEG 22KT 4056 7730

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DeVoir
Special weather statement, Jul 2, 3:20 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service State College PA
320 PM EDT Sun Jul 2 2023

PAZ019-045-021945-
Southern Clinton PA-Southern Centre PA-
320 PM EDT Sun Jul 2 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CENTRE AND SOUTH
CENTRAL CLINTON COUNTIES THROUGH 345 PM EDT...

At 320 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Bellefonte, moving northeast at
30 mph.

HAZARD...Landspouts, wind gusts of 50 to 55 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Woodward, Lamar, Millheim, Aaronsburg, Rebersburg, Madisonburg and
Mackeyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4109 7739 4090 7729 4088 7765 4095 7767
TIME...MOT...LOC 1920Z 244DEG 26KT 4093 7760

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Guseman
Local storm report, Jul 2, 3:34 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
334 PM EDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     Funnel Cloud     1 NW Millerstown        40.57N 77.17W
07/02/2023                   Perry              PA   Trained Spotter

            Report of a funnel cloud for around 15s with
            a developed mesocyclone. Unable to determine
            touch down.

&&

NPB

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:09 PM EDTAreal Flood AdvisoryCTPBedford, Somerset2 hr
Jul 2, 8:39 AM EDTSpecial Weather StatementCTPFranklin, Fulton51 min
Jul 2, 3:05 PM EDTSpecial Weather StatementCTPPerry25 min
Jul 2, 3:12 PM EDTTornado WarningCTPJuniata, Perry33 min
Jul 2, 3:20 PM EDTSpecial Weather StatementCTPClinton25 min
Jul 2, 4:09 PM EDTTornado WarningCTPDauphin25 min
Jul 2, 4:21 PM EDTTornado Warning Tornado observedCTPMontour, Northumberland, Union24 min
Jul 2, 4:33 PM EDTSpecial Weather StatementCTPSullivan27 min
Jul 2, 4:43 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Schuylkill47 min
Jul 2, 4:46 PM EDTTornado WarningCTPMontour, Northumberland, Snyder, Union29 min
Jul 2, 4:50 PM EDTTornado Warning Tornado observedCTPColumbia, Montour, Northumberland25 min
Jul 2, 4:59 PM EDTSpecial Weather StatementCTPSullivan31 min
Jul 2, 5:05 PM EDTSpecial Weather StatementCTPDauphin40 min
Jul 2, 5:15 PM EDTSpecial Weather StatementCTPColumbia, Montour30 min
Jul 2, 5:52 PM EDTSpecial Weather StatementCTPColumbia38 min
Jul 2, 6:22 PM EDTSpecial Weather StatementCTPLancaster38 min
Jul 2, 6:36 PM EDTSpecial Weather StatementCTPSchuylkill39 min
Jul 2, 7:02 PM EDTSpecial Weather StatementCTPLancaster13 min
Jul 2, 7:04 PM EDTTornado WarningCTPLancaster16 min

Nearby

Tornado Warnings in Pennsylvania, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.